A theory of mine - still in development

Well, today is Tuesday April the 14th. It’s 3:54 pm as I begin this here at my home computer in sunny Queensland, Australia.

On March 12th, 2003 I was diagnosed with right sided Trigeminal Neuralgia affecting V2 & V3 and shortly after began a gradual, though ever increasing dosage of Tegretol. From that date through to June 16th, 2007 - any TN attacks were considered by me to be minor compared to what I’d felt prior to my initial diagnosis or non-existent to the point where at attack just felt like that crawling, buzzing kind of numbness one feels.

But after June 16th, 2007 - things changed. That day, was the day I became “bilateral” as now TN had also begun on my left side of my face. It started in V1 and over time also included V2 & V3, with less and less involvement in V1 over the next year or so. However, the Tegretol I took - however much it WAS diminishing pain on my right side, did little to nothing to effect relief on the left side of my face. Pain attacks there were as if I had no medication / treatment at all. My Doctors / specialists would or could do nothing to help me, would shrug their shoulders and in their “sympathy” or “dismay” smile and pat my shoulder as they thanked me for coming by - somehow always making it seem as if I’d just dropped by for a social call.

I have not once, not in the now six years since diagnosis, EVER been offered the aid of a narcotic to at least help in the relief of pain I felt, whether I asked or not ~ regardless of the agony I told my docs I was experiencing, as I was always told that narcotic meds cannot and do not help TN. But this is not why I write today. I am digressing, I tend to do this and hopefully soon my blog may make more sense, so far this is all back story … I have to take my next dose of meds now, so I hope I don’t lose my thought process before I am able to type it down…

Geez, already getting distracted …

Ok, many here know already that I’ve had a rough start to 2009 with the TN. Both myself and my Doctors felt that Tegretol no longer seemed to be working for me. I was getting the most severe and prolonged attacks of TN, for the most part on the left side, but some of these monster attacks were simultaneously including the right side too. Looking back, not a single one of these attacks was exclusively on the right side of my face alone. It was always both sides or just the left side … The way I got these attacks was that bad, the pain referred elsewhere (allodynia) to the point where ER docs thought I was having a heart attack (FYI - it had nothing to do with my heart). My BP, and ECG’s were always normal. Elevated heart rate during attacks, but that’s to be expected. There is a separate story regarding my blood pressure issues but as I say, that’s another story for another day …

So, come February 12th I had an appointment with my Neurologist who advised the start of Gabapentin and the phasing out of the Tegretol as it no longer appeared to be effective. So, by mid March - I was completely off of Tegretol. But here comes the kicker …

By the start of the second week of April (this month obviously), I began having more attacks. Ironically, now the attacks are starting on the right hand side alone… Some days they’re including the left as well, but for the most part - they are right sided only… As before with the right side, they may be prolonged or short lived attacks - this varies … Anyone seeing (thinking) what I am yet??

In Summary:

TN started in my teens
TN diagnosed at age 29 (March 12th, 2003)
On Tegretol - March 2003 to March 2009.
TN became bilateral June 16th, 2007.
Monster left sided or simultaneously bilateral attacks that land me in ER up to twice a week begin December 31st, 2008.
February 12th, 2009 begin Gabapentin + start to phase out Tegretol.
Mid March, 2009 - no longer taking Tegretol.
Mid March, 2009 - Frequency of Lt side & simultaneous bilateral attacks reduced.
* Beginning 2nd week of April, 2009 - Rt sided TN attacks again.

So, I don’t know about you - but in my messed up head, it looks now to me like the Tegretol was only working on the right hand TN, and since taking up Gabapentin the frequency of left sided or simultaneously bilateral TN attacks have reduced and stopping Tegretol has caused the right sided TN to return…

Am I going nuts? Or does anyone think this makes sense? it will of course make sense to me my meds have begun to determine my sanity I believe and because of my working theory I’ve decided to up my Gabapentin from 900mg -> 1200mg / day, and have restarted taking Tegretol and after 1 week since I started taking it, I’m now up to 300mg / day.

Please tell me frankly what you think of my working theory :slight_smile:

Cheers ~ Kerry.

PS: Not bad - I wrote this in less than 1 hour!

Kerry, You are not insane!

I know what you mean, from day one I have been on the tegs ( well, since day 6 of pain so I was lucky that a doc prescribed quick) within a couple of weeks it had become atypical and billateral, my right side has always remained the worst though, I have tried gaba, but I had some major problems with that, withthe tegs if I needed more I could take more with no ill effect, if I did that with the gaba I became a wreck, and in the end when I came off it I became suicidal, I was taking it for the atypical stuff, and in the end replaced it with lyrica, and then lamotragine on top.

The tegs I have taken since the begining for the lightening and the other meds for the burning atypical pain that I was experiencing, and the more I took the worse I got, slowly I got off the lamotragine and the lyrica, and am now just on the tegs and I am much much better this way.

I have discussed this with my pain doctor, and she has said that it is not unusual for this to happen and all the additional pain I was in was due to the other drugs working against each other and my nerves going into overdrive and not knowing what to do with themselves. My atypical pains are rare now, they dont come as often or as fierce or last as long, or leave me, distracted for so long, I have no need for the heat patches, or to push at my skull untill it feels like it is going to cave in, just to try and make the burning, boring, crushing pains go away.
The drugs I was taking to make the atypical better were in actual fact making it much much worse.

I wont say it was all easy, and ramping down it did get worse before it got better, but it did get better, I think this has played a part in my neurologist deciding to refer me to a neurosurgeon, well that is my reckoning at least, I did have type 2, atypical pain, but I believe certainly for some of us we are written off the fixing list because the type 2 pains are unfixable, when in actual fact the pain may be atypical and type 2 in nature, but not generated in the same way that true type 2 is caused due to the waring down of the nerve over time, its just mimicked by the meds.

I will not say to anyone to stop their meds, I can think of nothing more cruel for a TNer, but what I will say is that it has worked for me to do that, and life is a lot easier with just the type 1 to deal with. It might be more extreme, but it is shorter lived, it doesnt come as often, and wearing as it is, it isnt as exhausting as it is when the secondary pains are there too.
For now I am just on the extended release tegs, and I will be starting on duloxetine next week once I have my script filled and I will see how that goes.
You have put me in mind of a thread on BT that I put up about pain being caused by the meds, I never did update what I had done so I will go paste my response over!

Thank you and I really hope things get better for you soon.x x x x x x